Iowa, 2015

Flash Flooding in Iowa, July 26, 2015

July 26, 2015 · NWS DVN · 2 events in 1 county or zone

Persistent thunderstorms along a boundary caused localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Persistent thunderstorms along a boundary caused localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 26, 5:44 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 26, 5:44 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 AM CDT SUN JUL 26 2015

.UPDATE...
ISSUED AT 643 AM CDT SUN JUL 26 2015

SQUALL LINE IN ADVANCE OF AN UPPER LEVEL TROUGH MOVING ACROSS THE
MIDWEST EXTENDED FROM THE NORTHEAST CORNER OF IA TO EAST OF DES
MOINES AND THEN INTO FAR NW MO. THIS LINE WAS MOVING SOUTHEAST AT
ABOUT 30 MPH AND IN ISOLATED SPOTS HAS PRODUCED WINDS TO 50 MPH.
THE STRONGER SHEAR...LOW LEVEL MOISTURE TRANSPORT AND INSTABILITY
WAS LOCATED ACROSS MO AND THE STRONGEST PORTION OF THE LINE SHOULD
PUSH SOUTHEAST INTO NORTHERN MO THIS MORNING. THE NORTHERN PORTION
OF THE LINE WILL CONTINUE TO TRACK ACROSS THE DVN CWA BUT IS EXPECTED
TO GRADUALLY WEAKEN AS THE MORNING PROGRESSES. REMAINS TO BE SEEN
IF ANY REDEVELOPMENT OF THUNDERSTORMS OCCURS LATER THIS AFTERNOON.

I HAVE UPDATED THE GRIDS TO GO LIKELY POPS IN OUR WESTERN CWA TO
COVER THE APPROACHING SQUALL LINE. HOWEVER...KEPT THE SCATTERED
WORDING ELSEWHERE AS THE LINE IS EXPECTED TO WEAKEN IS IT TRACKS
FARTHER EASTWARD INTO THE DVN CWA.

&&

.SYNOPSIS...
ISSUED AT 335 AM CDT SUN JUL 26 2015

DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS IN NORTHEAST MO
NEAR AN OUTFLOW BOUNDARY AND AIDED BY AN UPPER LEVEL TROUGH MOVING
ACROSS THE UPPER MS VALLEY. SHEAR IS RATHER WEAK BUT PWAT'S ARE
NEAR 2 INCHES SO HEAVY RAINFALL HAS BEEN THE MAIN FEATURE IN THE
DVN CWA SO FAR. THIS TROUGH WAS ALSO TRIGGERING A LARGER MCS IN
THE FORM OF A SQUALL LINE THAT EXTENDED FROM SOUTHERN MN TO
WESTERN IA AND WAS MOVING SOUTHEAST. UP TO 50 MPH WIND GUSTS HAVE
BEEN NOTED WITH THIS LINE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CDT SUN JUL 26 2015

FORECAST FOCUS ON CONVECTION AND TEMPERATURES.

TODAY...OPERATIONAL MODELS INCLUDING THE CONVECTION-ALLOWING HRRR
MODEL CONTINUES TO STRUGGLE WITH THE EVOLUTION OF THE ONGOING
CONVECTION. THE ONLY MODEL THAT CAPTURES THE MCS IN NW IA WAS THE
SPC 4KM WRF-NMM WHICH TAKES THE STRONGEST PORTION OF THE MCS INTO
NORTHERN AND CENTRAL MO THIS MORNING. THIS SEEMS TO MAKE SENSE
CONSIDERING THE HIGHER CAPE/PWAT'S WERE LOCATED THERE. THE
NORTHERN PORTION OF THE MCS STILL SHOULD TRACK ACROSS PORTIONS OF
THE DVN CWA THIS MORNING SO HIGHER POPS THEN. I WILL MAINTAIN
CHANCE POPS THIS AFTERNOON AS THE TROUGH SWINGS ACROSS THE CWA.
HOWEVER...CONFIDENCE LOW IN REGARDS TO COVERAGE OF THE STORMS.
TEMPERATURES WILL BE TRICKY DEPENDING ON CLOUD TRENDS BUT FOR NOW
HIGHS SHOULD PUSH INTO THE MID TO UPPER 80S. WITH DEWPOINTS IN THE
MID 70S THIS SHOULD ALLOW HEAT INDEX VALUES TO RISE INTO THE MID
TO UPPER 90S. ONCE AGAIN TEMPERATURES MAY NEED TO BE ADJUSTED UP
OR DOWN DEPENDING ON AMOUNT OF CLOUDINESS...OR LACK THEREOF. THIS
MAY IMPACT THE HEAT INDEX VALUES.

TONIGHT...WITH THE PASSAGE OF THE UPPER LEVEL TROUGH TO OUR EAST
THIS ALLOWS A RIDGE TO BEGIN BUILDING INTO THE MIDWEST. THIS SHOULD
LESSEN CONVECTION WITH TIME SO I WILL HAVE DECREASING POPS. HOWEVER...
SOME OF THE MODELS ESPECIALLY THE GFS/NAM DISAGREE AND INDICATE MCS
DEVELOPMENT OVER THE CWA. I DON'T SEE MUCH IN THE WAY OF FORCING
SUCH AS A LOW LEVEL JET. THEREFORE...LOW CONFIDENCE IN CONVECTIVE
TRENDS. LOWS TONIGHT WILL BE IN THE UPPER 60S TO LOWER 70S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 335 AM CDT SUN JUL 26 2015

MODELS ARE IN GOOD OVERALL AGREEMENT WITH THE SYNOPTIC PATTERN BUT
STRUGGLE WITH TIMING ESPECIALLY EARLY IN THE PERIOD. THE MAIN
FORECAST CONCERNS ARE THE CHANCES OF PRECIPITATION AS WELL AS
TEMPERATURES ON MONDAY AND TUESDAY.

WE BEGIN THE LONG TERM PERIOD WITH ZONAL FLOW ACROSS THE CONUS ON
MONDAY. A SHORTWAVE TROUGH IN THE GULF OF ALASKA WILL MOVE INTO THE
INTERMOUNTAIN WEST ON MONDAY WHILE HIGH PRESSURE SITS ACROSS EASTERN
OKLAHOMA...AND KANSAS. THE RIDGE AXIS WILL SHIFT EASTWARD AS ENERGY
EJECTS OUT OF THE INTERMOUNTAIN WEST TROUGH TOWARDS THE PLAINS. THIS
WILL BRING THE RISK OF SHOWERS AND THUNDERSTORMS TO THE REGION LATER
IN THE DAY ON MONDAY. THE HANDLING OF A FRONTAL BOUNDARY ACROSS THE
UPPER MIDWEST ON MONDAY WILL HAVE A BIG IMPACT ON TEMPERATURES AND
DEWPOINTS ACROSS THE REGION. THE GFS AND NAM ARE MUCH FARTHER TO THE
NORTH WITH THE WARM FRONT THAN THE ECWMF AND GEM DESPITE HAVING
NEARLY IDENTICAL SURFACE PRESSURE PATTERNS. BECAUSE THIS WARM FRONT
IS MUCH FARTHER TO THE NORTH WITH THE GFS AND NAM HE TEMPERATURES
AND DEWPOINTS ARE MUCH HIGHER ACROSS A BROAD PART OF THE UPPER
MIDWEST. THEREFORE WE BLENDED THE MODELS FOR THE TIME BEING TO
ACCOUNT FOR THE DIFFERENT SOLUTIONS UNTIL THE MODELS COME INTO
BETTER AGREEMENT. CLOUD COVER ON MONDAY MAY ALSO WORK TO INHIBIT
TEMPERATURES ON MONDAY BUT THERE IS SOME CONCERN THAT AT LEAST PART
OF THE AREA WILL HAVE HEAT INDICES APPROACHING 100 ON MONDAY.

THE 500 HPA RIDGE AXIS WILL SHIFT TO THE EAST MONDAY NIGHT INTO
TUESDAY AS THE MODELS DEPICT WARM SOUTHERLY FLOW ACROSS THE
REMAINDER OF THE FORECAST AREA AND EXTENDING NORTHWARD ACROSS THE
UPPER MIDWEST. 850 HPA TEMPERATURES ARE NEAR 22*C AND AFTERNOON
SOUNDINGS DEPICT AT LEAST MIXING TO AROUND 850 HPA WHICH WILL YIELD
TEMPERATURES IN THE LOWER TO MID 90S ACROSS THE REGION AND POSSIBLY
ANOTHER DAY WITH HIGH HEAT INDEX VALUES.

AT 500 HPA...THE INTERMOUNTAIN WEST TROUGH WILL LIFT FROM THE LEE OF
THE NORTHERN ROCKIES AND INTO SOUTHERN CANADA ALONG WITH ITS
ATTENDANT SURFACE LOW. THE BEST LIFT ON TUESDAY WILL PASS TO OUR
NORTH DURING THE DAY WHICH WILL LIMIT THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS. MODELS DEPICT THE COLD FRONT MOVING ACROSS THE REGION
TUESDAY NIGHT INTO WEDNESDAY WITH THE BEST CHANCES ASSOCIATED WITH
THE COLD FRONT AND STRONGER CONVERGENCE.

AFTER WEDNESDAY...MODELS DEPICT SURFACE HIGH PRESSURE BUILDING INTO
THE PLAINS WHILE AT 500 HPA RIDGING REBOUNDS OVER THE WESTERN US AND
A DEEP CYCLONE RESIDES ACROSS ONTARIO AND QUEBEC. THIS WILL PLACE
THE REGION UNDER NORTHWEST FLOW ALOFT. THIS WILL BRING QUIET WEATHER
WEDNESDAY INTO FRIDAY NIGHT WITH NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES. ANOTHER DISTURBANCE...MOVING ACROSS SOUTHERN CANADA
WILL DRAG ANOTHER COLD FRONT ACROSS THE AREA LATE FRIDAY INTO
SATURDAY MORNING BRINGING A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 643 AM CDT SUN JUL 26 2015

VFR CONDS THROUGH THIS TAF CYCLE...EXCEPT IN TSRA. THUNDERSTORMS
WILL PUSH ACROSS THE TAF SITES THIS MORNING WITH OCNL MVFR/LCL IFR
CONDS IN HEAVY RAIN. ISOLATED THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND EVENING...BUT CONFIDENCE IS LOW ON COVERAGE OF
STORMS. SOUTHEAST TO SOUTH WINDS AROUND 10 KNOTS OR LESS THROUGH
THIS TAF CYCLE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...HAASE
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...COUSINS
AVIATION...HAASE
Hazardous weather outlook, Jul 26, 3:11 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT SUN JUL 26 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
411 AM CDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND
GUSTY WINDS OVER 40 MPH. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

HEAT INDEX VALUES MAY PUSH INTO THE MID TO UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH WEDNESDAY...THERE ARE PERIODIC CHANCES OF SHOWERS
AND THUNDERSTORMS WITH THE BEST CHANCES OCCURRING TUESDAY NIGHT
INTO WEDNESDAY MORNING.

TUESDAY...HEAT INDEX VALUES WILL LIKELY EXCEED 100 DEGREES OVER MUCH
OF THE AREA.

ANOTHER DISTURBANCE FRIDAY NIGHT INTO SATURDAY WILL BRING THE SLIGHT
CHANCE OF A SHOWER OR THUNDERSTORM TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HAASE/COUSINS

In the hours before

Special weather statement, Jul 26, 6:23 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 AM CDT SUN JUL 26 2015

IAC177-MOC045-199-261315-
VAN BUREN-SCOTLAND-CLARK-
723 AM CDT SUN JUL 26 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEAST IOWA AND
NORTHEAST MISSOURI...

AT 722 AM CDT...A STRONG THUNDERSTORM WAS NEAR BLOOMFIELD...MOVING
EAST TO SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM WAS ALSO PRODUCING 1 TO 2 INCHES OF RAIN IN
A SHORT TIME.

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...KEOSAUQUA...BIRMINGHAM...MILTON...STOCKPORT...WYACONDA...
CANTRIL...RUTLEDGE...LURAY...SOUTH GORIN...GRANGER...
BENTONSPORT/VERNON...LEANDO...DOUDS...DOUDS/LEANDO...GREENSBURG...
CRAWFORD...ARBELA...MOUNT STERLING AND AZEN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4059 9235 4060 9218 4090 9218 4090 9181
      4058 9183 4030 9195 4030 9235
TIME...MOT...LOC 1222Z 298DEG 46KT 4070 9244

HAASE
Local storm report, Jul 26, 7:01 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
801 AM CDT SUN JUL 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
07/26/2015  M1.70 INCH       BENTON             IA   TRAINED SPOTTER

            RAIN FELL IN PAST 1.5 HOURS.

&&

GROSS
Special weather statement, Jul 26, 7:35 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT SUN JUL 26 2015

IAC031-103-105-113-261430-
LINN-JONES-JOHNSON-CEDAR-
835 AM CDT SUN JUL 26 2015

...A LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY
RAINFALL...

AT 834 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PALO TO CEDAR RAPIDS TO NORTH LIBERTY...AND
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE LIKELY WITH THIS LINE
OF STORMS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...ANAMOSA...TIPTON...MECHANICSVILLE...MARION...
CORALVILLE...NORTH LIBERTY...HIAWATHA...MOUNT VERNON...ROBINS...
LISBON...FAIRFAX...SOLON...TIFFIN...ELY...SPRINGVILLE...PALO...
SWISHER...ALBURNETT AND SHUEYVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 233 AND 239.
 INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 32.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4213 9183 4216 9128 4171 9111 4169 9176
      4194 9183
TIME...MOT...LOC 1334Z 264DEG 21KT 4209 9181 4196 9165 4176 9159

05
Special weather statement, Jul 26, 8:23 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 AM CDT SUN JUL 26 2015

ILC085-IAC061-097-261515-
JO DAVIESS-DUBUQUE-JACKSON-
923 AM CDT SUN JUL 26 2015

...HEAVY RAIN PRODUCING THUNDERSTORMS...

AT 919 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR FARLEY TO NEAR GREEN ISLAND...AND MOVING
NORTHEAST AT 10 MPH. DOPPLER RADAR ESTIMATES THAT AROUND 1 TO
1.5 INCHES OF RAIN HAS ALREADY FALLEN IN SOME LOCATIONS FROM
NEAR WORTHINGTON...TO FILLMORE...TO NEAR GREEN ISLAND. AN ADDITIONAL
INCH OF RAIN WILL BE POSSIBLE WITH THIS LINE OF STORMS. THIS MAY
RESULT IN PONDING OF WATER ON STREETS AND IN LOW-LYING AREAS. IN
ADDITION...GUSTY WINDS AROUND 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUBUQUE...GALENA...ASBURY...DYERSVILLE...BELLEVUE...EPWORTH...EAST
DUBUQUE...FARLEY...PEOSTA...HANOVER...ELIZABETH...WORTHINGTON...HOLY
CROSS...LA MOTTE...MENOMINEE...LUXEMBURG...RICKARDSVILLE...
SPRINGBROOK...ST. DONATUS AND CENTRALIA.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4254 9065 4251 9064 4251 9057 4230 9006
      4220 9016 4219 9031 4215 9021 4207 9028
      4227 9087 4230 9090 4234 9106 4236 9113
      4247 9113 4264 9107 4265 9091
TIME...MOT...LOC 1419Z 216DEG 8KT 4248 9103 4219 9028

05

The radar

The Quad Cities radar (KDVN), 64 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
July 26, 9:47 AM CST to 11:45 AM CST
Where
Jackson County, 0.58 mi NE of Green Is to 1.16 mi ENE of Green Is
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.157, -90.323

County law enforcement reported that areas from Green Island southward were experiencing flooding. A few homes were surrounded by water and a couple of roads had water rushing over them.

Flash Flood, Jackson

When
July 26, 10:13 AM CST to 11:55 AM CST
Where
Jackson County, 0.54 mi NNE of Green Is to 0.83 mi NNE of Green Is
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.157, -90.325

The Green Island community was inaccessible due to all roads being flooded. Debris was on Highway 52 just south of Green Island with Highway 52 partially covered by water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596860, 596864.